What terms do you use to describe your patient's decreased level of consciousness? Obtunded, somnolent or drowsy are common words I hear. But what exactly is the difference between them? What exactly does the patient look like? How do I communicate this safely in handover to the next nurse after I leave?
The RASS is an objective highly reliable level of consciousness scale. It is a way to screen for increasing or decreasing levels of consciousness. When a nurse assesses and communicates with the scale, the numbers increase as the patient’s consciousness is heightened and decreases as the patient decreases. The differentiating between levels uses very objective criteria. This makes the scale reliable nurse to nurse. The assessment between the levels use very objective criteria. This makes the scale very logical and helpful to understand. As the numbers increase the nurse can assess, document and communicate increasing level of anxiety or agitation. In ICU environments, where nurses use sedation drugs to purposefully sedate patients on a ventilator, the RASS is a great tool for targeted sedation. When the RASS is used in non-ICU environments, nurses use it to screen for and catch over sedation and respiratory depression before it happens. Since sedation always precedes respiratory depression, screening is an effective way to head off over sedation. It is important for the nurse to assess and document a patients level of wakefulness anytime the patient is receiving any medications that can cause sedation. Including anxiolytics, and even promethazine, prochlorperazine, and diphenhydramine as well as opiods. It is also very important to document level of wakefulness when a nurse is taking care of a patient with neurological conditions or conditions that can affect wakefulness such as liver failure with its rising levels of ammonia and respiratory failure and its rising levels of carbon dioxide. Risk factors for over sedation include Obstructive Sleep Apnea, elderly, narcotic naïve, and post op. Also do not take it for granted that your patients know not to take their own medications while in the hospital. Be sure you tell your patients not to take anything without you being aware. Troubleshooting is allowed with RASS in a case where your patient awakens quite briskly and fully after you have touched them, remaining awake for greater than 10 seconds…it would be necessary to take into account that they may have interfering variables such as HOH or neuro issue. Be sure this is passed on to nurses in hand-off. Few patients may have something like this going on. Report fluctuating level of consciousness to physicians. This is often an early tell tale sign of delirium.
Sessler, C. N., Gosnell, M. S., Grap, M. J., Brophy, G. M., O'Neal, P. V., Keane, K. A., ... & Elswick, R. K. (2002). The Richmond Agitation–Sedation Scale: validity and reliability in adult intensive care unit patients. American journal of respiratory and critical care medicine, 166(10), 1338-1344.
Benítez-Rosario, M. A., Castillo-Padrós, M., Garrido-Bernet, B., González-Guillermo, T., Martínez-Castillo, L. P., & González, A. (2013). Appropriateness and Reliability Testing of the Modified Richmond Agitation-Sedation Scale in Spanish Patients With Advanced Cancer. Journal of pain and symptom management, 45(6), 1112-1119.
Calver, L. A., Stokes, B., & Isbister, G. K. (2011). Sedation assessment tool to score acute behavioural disturbance in the emergency department. Emergency Medicine Australasia, 23(6), 732-740.